Alert archive / Kansas / Wind Advisories in 2019

Wind Advisory 17, NWS Wichita, KS

October 17, 201914 counties in Kansas

NWS Wichita, KS issued this wind advisory at Oct 17, 2019, 3:09 PM CDT for 14 counties in Kansas. It took effect at Oct 18, 2019, 11:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2019, 3:09 PM CDT (20:09 UTC)
In effect from
Oct 18, 2019, 11:00 AM CDT
Expired
Oct 18, 2019, 6:00 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 51 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WWUS73 KICT 172009
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
309 PM CDT Thu Oct 17 2019

KSZ033-048>053-067>069-082-083-092-093-181015-
/O.NEW.KICT.WI.Y.0017.191018T1600Z-191018T2300Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-
Butler-Kingman-Sedgwick-Sumner-Cowley-
Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson,
Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire,
Park City, Valley Center, Wichita, Wellington, Winfield, 
and Arkansas City
309 PM CDT Thu Oct 17 2019

...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM CDT FRIDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...From 11 AM to 6 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Small
  tree limbs could be blown down.

* ADDITIONAL DETAILS...high profile vehicles are especially prone
  to strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
612 
WWUS73 KICT 180827
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
327 AM CDT Fri Oct 18 2019

KSZ033-048>053-067>069-082-083-092-093-182230-
/O.CON.KICT.WI.Y.0017.191018T1600Z-191018T2300Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-
Butler-Kingman-Sedgwick-Sumner-Cowley-
Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson,
Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire,
Park City, Valley Center, Wichita, Wellington, Winfield, 
and Arkansas City
327 AM CDT Fri Oct 18 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CDT THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Central and South Central Kansas along Interstate
  135.

* WHEN...From 11 AM to 6 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Small tree limbs could be blown down.

* ADDITIONAL DETAILS...High profile vehicles are especially 
  prone to strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Ketcham
692 
WWUS73 KICT 182018
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
318 PM CDT Fri Oct 18 2019

KSZ033-048>053-067>069-082-083-092-093-182300-
/O.CON.KICT.WI.Y.0017.000000T0000Z-191018T2300Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-
Butler-Kingman-Sedgwick-Sumner-Cowley-
Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson,
Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire,
Park City, Valley Center, Wichita, Wellington, Winfield, 
and Arkansas City
318 PM CDT Fri Oct 18 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Central and South Central Kansas. 

* WHEN...until 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Small tree limbs could be blown down.

* ADDITIONAL DETAILS...High profile vehicles are especially 
  prone to strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
489 
WWUS73 KICT 182254
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
554 PM CDT Fri Oct 18 2019

KSZ033-048>053-067>069-082-083-092-093-190000-
/O.EXP.KICT.WI.Y.0017.000000T0000Z-191018T2300Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-
Butler-Kingman-Sedgwick-Sumner-Cowley-
Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson,
Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire,
Park City, Valley Center, Wichita, Wellington, Winfield, 
and Arkansas City
554 PM CDT Fri Oct 18 2019

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING...

Winds have dropped below advisory criteria therefore the Wind 
Advisory will be allowed to expire. Expect breezy conditions to 
continue for the next few hours.

$$

Butler

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 17, 3:04 PM CDT, 5 minutes earlier.

Area forecast discussion, Oct 17, 3:04 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
304 PM CDT Thu Oct 17 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 304 PM CDT Thu Oct 17 2019

Lee surface trough will continue to deepen across the high Plains
tonight in advance of the approaching western CONUS upper trof. This
will maintain rather stout southerly winds across central Kansas and
milder overnight temperatures. The gradient flow and contribution of
diurnal mixing of higher momentum air aloft should allow the south
winds to flirt with advisory criteria on Friday afternoon for
locations either side of the I-135 corridor. Temperatures should
likewise climb well above seasonal climo with highs around 80
over portions of central Kansas. While the influx of surface
moisture will be limited ahead of the upper trof and associated
weak cold front, modest elevated moisture transport is expected to
result in weak instability Friday evening/night as these features
move eastward across the forecast area. This should support
scattered showers and thunderstorms with perhaps a couple
marginally strong storms. A few showers could linger into Saturday
morning in southeast Kansas, otherwise the rest of the day should
be dry and seasonably cool across the area. A stronger upper trof
will amplify as it moves from the northern Rockies and becomes a
closed low over the northern Plains during Sunday. Moisture
appears limited again ahead of the Pacific front with seasonably
mild temperatures in the afternoon.

Darmofal

.LONG TERM...(Monday through Thursday)
Issued at 304 PM CDT Thu Oct 17 2019

A deep tropospheric closed low is progged to lift northeast across
the Upper Midwest on Monday with the resultant amplified longwave
trof moving from the Plains across the Mississippi Valley and
Great Lakes through Tuesday. This will place Kansas in a brisk and
cooler northwest flow with temperatures back below seasonal
climo. Broad cyclonic flow aloft looks to develop across NOAM by
mid-week with another significant upper trof amplifying across the
central CONUS by Thursday.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1220 PM CDT Thu Oct 17 2019

Highlights: gusty southerly winds and low-level wind shear
potential

Mostly clear skies will prevail across the area today and
tomorrow with just a few transient high-level clouds. Therefore,
VFR flight conditions are expected at all area airports. However,
southerly winds will be on the increase this afternoon and
especially overnight tonight and tomorrow morning as a result of
a tightening pressure gradient and increasing low-level jet across
the region. Low level wind shear will be possible beginning late
this evening and lasting throughout the night for all TAF sites.
Beyond the next 24 hours, a frontal passage tomorrow
evening/night will flip winds back around to blow out of the north
and increase chances for showers and thunderstorms across
central, south central, and southeast Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    52  77  51  71 /   0   0  60   0
Hutchinson      52  78  48  70 /   0   0  60   0
Newton          51  76  49  70 /   0   0  60   0
ElDorado        51  76  51  70 /   0   0  60   0
Winfield-KWLD   52  76  52  71 /   0   0  60   0
Russell         53  81  45  70 /   0  10  50   0
Great Bend      54  81  45  70 /   0  10  60   0
Salina          52  78  48  70 /   0   0  60   0
McPherson       52  77  47  69 /   0   0  60   0
Coffeyville     49  74  52  69 /   0   0  60  20
Chanute         49  74  52  68 /   0   0  60  20
Iola            49  74  52  68 /   0   0  60  20
Parsons-KPPF    48  74  52  69 /   0   0  60  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM to 6 PM CDT Friday for KSZ033-048>053-
067>069-082-083-092-093.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...TAV
Hazardous weather outlook, Oct 17, 4:07 AM CDT, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
407 AM CDT Thu Oct 17 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
407 AM CDT Thu Oct 17 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Shower and thunderstorm chances increase across the area Friday
evening through early Saturday and again Sunday afternoon into
early Monday. While the overall severe weather threat should be on
the lower side, a few strong storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Wind Advisories in Kansas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.